Acquired erythroid aplasia is an uncommon syndrome characterized by findings of anemia, absence of nucleated red cells in the marrow, absence of reticulocytes in the peripheral blood, and normal peripheral platelet and leukocyte counts. Its cause is usually obscure,1 and drugs have rarely been implicated. We are reporting a patient who developed erythroid aplasia while taking diphenylhydantoin (Dilantin). He promptly recovered when the diphenylhydantoin was withdrawn. Erythroid aplasia was then reproduced on two occasions by the readministration of diphenylhydantoin.
Report of a Case
A 17-year-old Negro male was admitted to St. Louis City Hospital on Sept 13, 1962, because of severe anemia. He had been considered to be in his usual state of health until three to four weeks before admission when the onset of increasing lethargy, weakness, and pallor had been noted.The patient was known to have had convulsions since his first year of life, to be mentally